Minnesota, 2020

Tornadoes and Hail in Minnesota, August 13, 2020

August 13, 2020 · NWS FGF · 28 events in 9 counties and zones

By the early evening of Thursday, August 13th, an area of surface low pressure had set up near Mayville, North Dakota. A warm front extended out to the east-southeast from the low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By the early evening of Thursday, August 13th, an area of surface low pressure had set up near Mayville, North Dakota. A warm front extended out to the east-southeast from the low. South of the warm front, temperatures were in the mid to upper 80s, with dew points in the lower 70s. Thunderstorms broke out along and north of the warm front, producing large hail, damaging wind gusts, and two tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 13, 2:55 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 13, 2:55 PM CST, 2 hours 35 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Grand Forks ND
355 PM CDT Thu Aug 13 2020

.SHORT TERM...(This afternoon through Friday night)
Issued at 352 PM CDT Thu Aug 13 2020

Warm front continues to work north, but so far we appear to remain
capped with only elevated showers/weak storms transitioning north
early this afternoon. As the surface trough continues to slide east
and the CAP weakens we should see combination of low level
convergence and at least some synoptic support associated with trough
passage through southern Canada. This should allow thunderstorm
initiation in highly unstable air mass this evening (ML CAPE already
over 4000 J/KG according to SPC RAP mesoanalysis). Effective shear
is shown by SPC Mesoanalysis in the 30-45 kt across northeast ND into
northwest MN, and if concurrent with thunderstorm activity could
help with discrete supercell potential before mergers take place and
activity transitions east. Best signal is still mainly in northwest
MN based on CAMs, but I wouldn't want to rule out severe potential
anywhere this evening along convergence zone (may be more isolated
further into eastern ND).

Stronger synoptic/mesoscale ascent arrives after 03Z as shortwave
moves along the ND/SD border, with very high shear associated with
LLJ and strong mid level speed max. WIth lingering high
moisture/instability there will be a potential for elevated discrete
cells and eventually upscale growth potential into another MCS that
would then transition into eastern ND and northwest MN 4-9AM period.
This period may actually have the best overall potential for severe
convection in eastern ND.

Regarding impacts this evening/overnight tonight: Where supercells
develop environment could support potential for hail to 2 inch,
downburst potential to 75 mph and tornadoes. While activity may
mainly be elevated late tonight considering the high shear/CAPE
environment there is at least a conditional risk for tornadogenesis
and large hail with discrete cells. If more of an upscale trend
occurs then a transition to a widespread wind event may become
favored.

How this potential MCS late tonight/Friday morning holds together
and tracks eastward ahead of the main cold front will likely
determine impacts and timing of any redevelopment during the day
Friday and Friday afternoon. If this moves through quick enough, we
may see a window for destabilization and another round of
supercells/discrete storms ahead of the cold front in our east. If
this complex lingers through the day then the tendency may be
embedded pulse type convection with widespread heavy rain through the
afternoon. Cold front should push east of our CWA based on current
model timing by late Friday afternoon/early Friday evening with
drier/more stable conditions then ending thunderstorm and severe
threat.

.LONG TERM...(Saturday through Thursday)
Issued at 352 PM CDT Thu Aug 13 2020

Saturday... The upper level trough will begin to exit the CWA
overnight Friday and into Saturday. A weak shortwave is expected to
move across the northern part of the CWA during the afternoon on
Saturday and some spotty rain showers in this area cannot be
completely ruled out. Otherwise, temperatures look to stay in the
upper 70s/low 80s with dewpoints in the mid to upper 50s.

Sunday through Thursday... Northwesterly flow will begin to dominate
the upper levels and will usher in a calmer weather pattern to close
the weekend and move into the beginning of the work week. Along with
the upper level ridging, high pressure at the surface will persist
for much of the forecast period. Calmer, cooler, and drier
conditions will accompany this transition with high temperatures in
the mid 70s/low 80s and dewpoints in the 50s for much of the
forecast area. Towards the end of the forecast period the chance for
a slightly more active weather pattern appears to emerge and could
bring with it the chance for rain once again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 103 PM CDT Thu Aug 13 2020

MVFR stratus is ongoing but starting to break up across northeast
ND and northwest MN. VFR should prevail after this clearing this
afternoon into the evening, though MVFR/IFR becomes more likely
again towards Friday morning. A period of showers/weak thunder is
ongoing in northeast ND and should transitioning  into Canada,
but additional thunderstorms may develop ahead of a front this
evening mainly in northwest MN. After a lull in activity another
round of thunderstorms after 03Z will spread from western ND into
eastern ND and across northwest MN through Friday morning. The
thunderstorms this evening and Friday morning could be severe.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...DJR
LONG TERM...NCR/DJR
AVIATION...DJR
Hazardous weather outlook, Aug 13, 3:17 PM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
417 PM CDT Thu Aug 13 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-142130-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
417 PM CDT Thu Aug 13 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Severe thunderstorm development will be possible across  North
Dakota and western Minnesota this evening, with most numerous
severe activity expected over northwestern Minnesota. Storms will
be capable of producing large hail of 2 inches and brief
tornadoes early in their development, eventually becoming a line
of thunderstorms producing wind gusts to 75 mph and heavy rain.
The line of thunderstorms will move further east into Minnesota
later in the evening, but additional severe storms could move into
eastern North Dakota from the west overnight after 4 AM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered severe storms will be possible on Friday. The pattern
will become less active for the weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 13, 3:14 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
414 PM CDT Thu Aug 13 2020

MNZ001-002-NDZ030-132215-
West Polk MN-Norman MN-Traill ND-
414 PM CDT Thu Aug 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NORMAN...SOUTHWESTERN
POLK AND EASTERN TRAILL COUNTIES UNTIL 515 PM CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grandin, or 28 miles north of Fargo, moving north at 20 mph.

Penny size hail and winds in excess of 40 mph, and a weak funnel are
all possible with this storm.

This strong thunderstorm will be near...
  Hendrum around 415 PM CDT.
  Halstad around 435 PM CDT.
  Caledonia around 455 PM CDT.
  Shelly around 500 PM CDT.
  Nielsville and Climax around 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4721 9684 4723 9683 4723 9684 4724 9683
      4724 9705 4763 9693 4760 9656 4720 9672
TIME...MOT...LOC 2113Z 201DEG 16KT 4728 9693

GG

The radar

The Fargo/Grand Forks radar (KMVX), 80 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

18 hail, 6 thunderstorm wind, 2 funnel cloud, 2 tornado. Local standard time, as filed.

Hail, Clay

When
August 13, 5:30 PM CST
Where
Clay County, 0.94 mi E of Felton
Measured
0.75 in hail
Reported by
Social Media
Coordinates
47.080, -96.500

Hail, Clay

When
August 13, 5:45 PM CST
Where
Clay County, 2.73 mi ENE of Felton
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
47.100, -96.470

Hail, Norman

When
August 13, 5:50 PM CST
Where
Norman County, 3.49 mi S of Sundahl
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
47.420, -96.190

Hail, Pennington

When
August 13, 6:05 PM CST
Where
Pennington County, 0.83 mi SE of St Hilaire
Measured
0.88 in hail
Reported by
Social Media
Coordinates
48.010, -96.210

Dime to nickel sized hail fell.

Hail, Red Lake

When
August 13, 6:25 PM CST
Where
Red Lake County, 7.73 mi N of Oklee
Measured
1.25 in hail
Reported by
Public
Coordinates
47.940, -95.840

Hail, Pennington

When
August 13, 6:40 PM CST
Where
Pennington County, 1.39 mi W of High Lndg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.050, -95.850

Hail, Pennington

When
August 13, 6:46 PM CST
Where
Pennington County, 4.82 mi ENE of (Tvf)thief Rvr Falls
Measured
1 in hail
Reported by
Public
Coordinates
48.090, -96.080

Dime to quarter sized hail fell.

Hail, Pennington

When
August 13, 6:48 PM CST
Where
Pennington County, 5.77 mi NE of Hazel
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
48.070, -96.020

Large hail fell in east central Smiley Township.

Funnel Cloud, Pennington

When
August 13, 7:01 PM CST
Where
Pennington County, 2.78 mi NE of Hazel
Reported by
Storm Chaser
Coordinates
48.050, -96.080

A persistent wall cloud with a funnel were reported.

Tornado, Pennington

When
August 13, 7:04 PM CST to 7:12 PM CST
Where
Pennington County, 5.06 mi NE of Hazel to 5 mi SW of Mavie
Rating
EF1
Path length
2 mi
Path width
120 yd
Reported by
Utility Company
Coordinates
48.070, -96.040

A tornado knocked down several trees and branches in shelterbelts along its path. One power pole was snapped. The track was based on a combination of reports and satellite imagery. Peak winds were estimated at 90 mph.

Hail, Pennington

When
August 13, 7:10 PM CST
Where
Pennington County, 3.09 mi SSW of Mavie
Measured
1.25 in hail
Reported by
Social Media
Coordinates
48.110, -95.960

Nickel to half dollar sized hail fell.

Hail, Pennington

When
August 13, 7:19 PM CST
Where
Pennington County, 2.85 mi WNW of Mavie
Measured
1 in hail
Reported by
Public
Coordinates
48.160, -95.990

Hail, Polk

When
August 13, 7:20 PM CST
Where
Polk County, 1.99 mi ESE of Beltrami
Measured
1.25 in hail
Reported by
Social Media
Coordinates
47.540, -96.490

Hail, Polk

When
August 13, 7:30 PM CST
Where
Polk County, 4.71 mi W of Fertile Arpt
Measured
1 in hail
Reported by
Public
Coordinates
47.540, -96.400

Hail, Red Lake

When
August 13, 7:40 PM CST
Where
Red Lake County, 1.16 mi NE of Oklee
Measured
1 in hail
Reported by
Social Media
Coordinates
47.840, -95.850

Dime to quarter sized hail fell.

Hail, Norman

When
August 13, 7:43 PM CST
Where
Norman County, 1.41 mi E of Ada
Measured
1 in hail
Reported by
Social Media
Coordinates
47.300, -96.490

Tornado, Norman

When
August 13, 7:44 PM CST
Where
Norman County, 2.76 mi N of Gary
Rating
EF0
Path length
0.1 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
47.420, -96.270

A brief touchdown was noted in pasture land east of highway 32 and just south of county road 15. Heavy rain quickly cut off the view of the storm. Peak winds were estimated at 70 mph.

Funnel Cloud, Norman

When
August 13, 7:57 PM CST
Where
Norman County, 3.88 mi ENE of Gary
Reported by
Storm Chaser
Coordinates
47.410, -96.200

A rain wrapped funnel cloud was reported.

Thunderstorm Wind, Polk

When
August 13, 8:39 PM CST
Where
Polk County, Fosston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.570, -95.730

Several 4 to 6 inch diameter branches were blown down.

Hail, Pennington

When
August 13, 8:40 PM CST
Where
Pennington County, 0.83 mi SE of St Hilaire
Measured
1 in hail
Reported by
Public
Coordinates
48.010, -96.210

Dime to quarter sized hail fell.

Thunderstorm Wind, Clearwater

When
August 13, 9:10 PM CST
Where
Clearwater County, Leonard
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
47.650, -95.270

Multiple trees were blown down, one falling on a house. A garage and barn were also damaged.

Thunderstorm Wind, Beltrami

When
August 13, 9:15 PM CST
Where
Beltrami County, 2.92 mi NNE of Pinewood
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
47.640, -95.110

A large tree was blown down.

Thunderstorm Wind, Mahnomen

When
August 13, 9:39 PM CST
Where
Mahnomen County, 6.58 mi E of Bejou
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.440, -95.840

A few trees were snapped in a shelterbelt.

Thunderstorm Wind, Beltrami

When
August 13, 9:40 PM CST
Where
Beltrami County, 3.11 mi WNW of Nebish
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
47.790, -94.910

A swath of trees and power poles were snapped between Redby and Puposky, causing widespread power outages.

Hail, Mahnomen

When
August 13, 9:41 PM CST to 9:48 PM CST
Where
Mahnomen County, 0.83 mi SE of Bejou
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.440, -95.970

Hail, Wilkin

When
August 13, 9:44 PM CST
Where
Wilkin County, 2.35 mi SE of Wolverton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.560, -96.740

Dime to quarter sized hail fell.

Hail, Clearwater

When
August 13, 10:00 PM CST
Where
Clearwater County, 0.93 mi E of Ebro
Measured
1 in hail
Reported by
Public
Coordinates
47.500, -95.510

The hail fell near the Shooting Star Casino.

Thunderstorm Wind, Beltrami

When
August 13, 10:11 PM CST
Where
Beltrami County, 0.69 mi N of Kelliher
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.940, -94.450

Scattered power outages were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyThe tornado archive for Minnesota, 2020Warnings in Minnesota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911103, 911104, 911105, 911106, 911107, 911108, 911109, 911111, 911112, 911115, 911113, 911116, 911117, 911118, 911119, 911120, 911132, 911121, 911122, 911123, 911124, 911125, 911126, 911127, 911129, 911128, 911130, 911131.